What is dystonia Treatments of dystonia Botulinum toxin: Managing swallowing difficulties Botulinum toxin injections are an effective treatment and provide significant relief for the majority of people with dystonia who receive them. The advantage of botulinum toxin over ordinary medication is that the toxin can be targeted only at the muscles causing the dystonia. However, as with all medicines there are possible side effects. Below is an article by Dr Marie-Helene Marion about swallowing difficulties that can be caused by botulinum toxin injections. Please note that the side effects discussed are usually mild and wear off relatively quickly. If the side effects are a problem they need to be discussed with a doctor. If you’d like to read more articles by Dr Marion you can read her blog at infodystonia.com. Swallowing difficulties can be a side effect of botulinum injections, when treating neck dystonia, tongue dystonia, jaw dystonia and voice dystonia. It can occur in the most expert pair of hands as the response to botulinum toxin varies among patients… What is important to know? Some patients experience swallowing difficulties after botulinum injections, due to the spread of the botulinum toxin to adjacent muscles. Dysphagia (swallowing difficulty, choking on food and/or fluid) is the most serious local side effect following botulinum injections. It can occur in the most expert pair of hands as the response to botulinum toxin varies among patients. A given dose of botulinum toxin will be not enough for some patients, but for others it will be too much and can be responsible for spreading to muscles next to the injection site. Side effects occur most often 10 days after the injection, but may occur earlier, 2 or 3 days after injection. Side effects are usually transient and the vast majority can be expected to resolve with time. How it happens? Green arrows represent the Sternocleidomastoid muscle (SCM) Red arrows represent the strap muscles Blue dot represents the Hyoid bone 1 - Dysphagia following neck muscle injection for cervical (neck) dystonia a - Dysphagia can follow injections into the front neck muscles, the sternocleidomastoid (SCM) muscles. When these big muscles in the front of the neck are injected, some of the botulinum can leak into the surrounding muscles, called the strap muscles. These strap muscles act on the hyoid bone, which is attached to the bottom of the tongue. Normally the strap muscles keep the hyoid still and allow the tongue to push the food back into the throat to trigger the swallow. If the muscles are weak, this does not happen properly and patients can get a feeling of choking, worse with solid food. These swallowing difficulties after SCM injections are more frequent if both sides (right and left SCM) are injected, if large doses are injected or if the neck is very slim. b - The injections of the Longus colli muscles for severe antecollis (dystonic flexion of the neck). These muscles are found deep in the neck and are very close to the muscles of the gullet, responsible for pushing the food down towards the stomach. If the injection is put in too high up, the ability to push the food down can be reduced; this is usually a problem with swallowing solids. We usually avoid this by testing that we are below the swallow muscles during the injection which can be done by performing the injection under EMG (recording of the muscle activity). We use the EMG to check, when the patient is drinking just before the injection, that the needle is out of the pharyngeal constrictors. 2 - Dysphagia following tongue muscle injection for tongue dystonia or mouth floor muscles (suprahyoid muscles) injection for opening jaw spasms. Dysphagia following tongue muscle injection for tongue dystonia or following mouth floor muscles (suprahyoid muscles) injection for opening jaw spasms is frequent. The reason some people struggle with swallowing after this injection is basically the same as after SCM injections and is due to the weakening of the strap muscles. The mouth floor muscles and the bottom of the tongue muscles are attached on the hyoid bone. The power of the back of the tongue is reduced and the ability to push the food backwards, towards the top of the gullet, and trigger the swallow reflex is impaired. 3 - Dysphagia following laryngeal (Voice box) injections Dysphagia, following laryngeal (voice box) injections, is mainly when drinking fluid and is usually mild. Apart from making a sound for speaking, the main function of the vocal cords is actually to protect the lungs from things falling into them. When botulinum is injected into the vocal cords from the front, the closing action is weakened. In most patients this does not cause a problem but some people find that they have an increased tendency to cough when drinking fluids. Very rarely it can also affect eating solids. What to do if you have a problem with swallowing? As with all botulinum side effects, the problem will get better with time. The average length of side effects for most people is a couple of weeks but some will have less and some more. There are many ways to help yourself during this time. 1 - Take small mouthfuls and chew carefully before trying to swallow. 2 - If food feels like it is slow to go down, keep a glass of water nearby to help wash down the food. 3 - Consider eating softer consistency food (thick soup, yogurt, mashed vegetables) for a short while, avoid crusts, large pieces of meat and anything very hard. Eating in front of somebody and not alone is recommended. 4 - If swallowing fluid is making you cough, make sure you are sitting up when drinking. Sip slowly through a straw as this allows you to keep your chin tucked down and this makes it more difficult for the liquid to spill into the voice box. Sucking ice/ice lollies can get you quite a lot of fluid but as it is delivered in very small amounts does not cause any coughing. 5 - If food/drink enters the wind pipe and goes into the lungs frequently, a serious infection may result, called aspiration pneumonia. Also you may not be able to eat or drink enough, so please make sure you get in touch with your GP or the doctor who injected you, as very occasionally patients will need to be admitted to hospital to be fed through a tube for a few days. This is very rare and in our experience has happened to less that 1 patient per year. What to do to avoid the side effects at the next session of injections? 1 - Swallowing difficulties can sometimes be caused by dystonia, even before the injections. These need to be reported to your doctor before the injection. - It has been shown that those patients who already have swallowing difficulties before injections due to their dystonia, are more at risk of severe dysphagia with botulinum toxin treatment. - Swallowing difficulties caused by dystonia before any treatment are quite frequent in cervical dystonia (with difficulties observed in 36% of patients when assessed clinically and in 72% of patients when investigated using electrical equipment), in spasmodic dysphonia and in oromandibular dystonia. - The Speech and Language Therapist may x-ray the mouth and throat area to see what the precise swallowing difficulties are. This x-ray is called a videofluoroscopy. This x-ray will help to determine what types of food and drink are safe to swallow and what dysphagia therapy might be appropriate. - Studies showed that Cervical dystonia patients with swallowing difficulties (dysphagia) can have difficulties drinking only 1-10ml in one attempt, in contrast with non-dysphagic patients with cervical dystonia who can drink 20 ml in one attempt. 2 - The injections have to be customised: a - If already the patient already has dysphagia, the doses into the front muscles should be limited. b - If severe dysphagia has appeared after the initial injections, the injection sites and dosages should be adjusted at the next session of injections to avoid the reoccurrence of any side effect. c - It may also require delaying the injection more than usual, 14 weeks instead of 12 weeks for instance, to avoid any cumulative effect. 3 - The dysphagia has to be documented: It’s very important that the patient documents precisely the nature of the side effect, (for instance, choking on fluid or on food, need to drink to wash down the food after eating), in particular if the patient is not seeing his doctor in between 2 sessions. A dairy of the events will be very helpful for the doctor when adjusting the next dose. Conclusion Dysphagia is frequent before injections in patients with dystonia, but can also be a local side effect of the botulinum injections. Being cautious when drinking and eating, and talking to your doctor is the best advice. It can be a scary time, but it will normally all go back to normal within 3 to 6 weeks. Also it can be avoided the next time, so it should not discourage you for having further injections. I wanted to thank my collaborator, Ms Lucy Hicklin, ENT surgeon, a specialist of botulinum injection into the vocal cords for spasmodic dysphonia and into the Longus colli for antecollis for her contribution to this post.